0% found this document useful (0 votes)
13 views3 pages

Rating Scales for Disruptive Behaviors

Uploaded by

Chatura Udhara
Copyright
© All Rights Reserved
We take content rights seriously. If you suspect this is your content, claim it here.
Available Formats
Download as PDF, TXT or read online on Scribd
0% found this document useful (0 votes)
13 views3 pages

Rating Scales for Disruptive Behaviors

Uploaded by

Chatura Udhara
Copyright
© All Rights Reserved
We take content rights seriously. If you suspect this is your content, claim it here.
Available Formats
Download as PDF, TXT or read online on Scribd

September 2012 toolbox: Common rating scales for disruptive/challenging

behaviors
Stephanie V. Phan, Pharm.D., BCPP

The September toolbox features information about


common rating scales for disruptive and/or challenging
behaviors including the number of items on each rating
scale and how scales are rated. Citations are provided
should readers seek more detailed information about
each rating scale.

How to cite this editor-reviewed article


Phan SV. September 2012 toolbox: Common rating scales for

Downloaded from [Link] at 2025-11-18 via free access


disruptive/challenging behaviors. Ment Health Clin [Internet]. 2012;2(3):49-51.
Available from: [Link]

Mental Health Clinician, September 2012, Vol. 2, Issue 3 49


COMMON RATING SCALES FOR DISRUPTIVE/CHALLENGING BEHAVIORS
Rating Scale Source of About the Rating Scale Reference
Information
Aberrant Behavior Clinicians, teachers, 5 scales, 58 items: Aman MG, Singh NN, Stewart AW, et al. Am J
Checklist (ABC) parents, care staff (I) Irritability, agitation, crying (II) Lethargy, social withdrawal (III) Stereotypic Ment Defic. 1984;89(5):485-91.
behavior
(IV) Hyperactivity, noncompliance
(V) Inappropriate Speech
Behavior Problem Different possible A 52-item rating instrument for evaluating various behaviors in patients with Rojahn J, Matson JL, Lott D, et al. The
Inventory (BPI) sources mental retardation and other developmental disabilities including self-injurious, Behavior Problems Inventory: an instrument for

Downloaded from [Link] at 2025-11-18 via free access


stereotypic, and aggressive/destructive behavior. Each item is scored on frequency the assessment of self-injury, stereotyped
(0=never to 4=hourly) and severity (0=no problem to 3=severe problem). behavior, and aggression/destruction in
individuals with developmental disabilities. J
Autism Dev Disord. 2001;31(6):577-88.
Brief Agitation Rating Scale Clinicians/staff (nurses, Based on CMAI; 10-item scale; frequency of items are ranked on a scale of 0 Finkel SI Lyons JS Anderson RL. A Brief
(BARS) caregivers) (none) to 3 (often/continuous). For use in elderly nursing home population. Agitation Rating Scale (BARS) for nursing home
elderly. J Am Geriatr Soc. 1993; 41: 50.
Buss-Perry Aggression Self/patient A 29-item questionnaire that asks individuals to rate statements on 4 dimensions Buss AH, Perry MP. The aggression
Questionnaire (AQ) (physical aggression, verbal aggression, anger, and hostility) from “extremely questionnaire. J Pers Soc Psychol. 1992;63:452-
uncharacteristic of me” to “extremely characteristic of me” 459.
Children’s Global Clinician Score ranges from 1-100: Schaffer D, Gould MS, Brasic J, et al. A
Assessment Scale (CGAS) • 91-100: superior functioning children’s global assessment scale (CGAS).
• 81-90: good functioning Arch Gen Psychiatry. 1983;40:1228-1231.
• 71-80: no more than a slight impairment in functioning
• 61-70: some difficulty in a single area, but generally functioning well
• 51-60: variable functioning with sporadic difficulties
• 41-50: moderate degree of interference in functioning
• 31-40: major impairment to functioning in several areas
• 21-30: unable to function in almost all areas
• 11-20: needs considerable supervision
• 1-10: needs constant supervision
Cohen-Mansfield Agitation Clinician/staff To assess agitation, the frequency of 29 physically aggressive, physically non- Cohen-Mansfield J, Marx MS, Rosenthal AS. A
Inventory (CMAI) aggressive, or verbally agitated behaviors is rated on a 7-point scale from 1 (never) to 7 description of agitation in a nursing home. J
(several times per hour). Generally for elderly or geriatric patients. Gerontol. 1989;44:M77-84.
Nisonger Child Behavior Two versions for A tool used to evaluate emotional and behavioral problems in youth with Aman MG, Tasse MJ, Rojahn J, et al. The
Rating Form (NCBR-F) parents and teachers intellectual and developmental disabilities. It is composed of a 10-item social Nisonger CBRF: a Child Behavior Rating Form
competence section and 66-item problem behavior section. Items on the social for children with developmental disabilities. Res
competence scale are rated 0=not true to 3=completely or always true and items on Dev Disabil. 1996;17:41-57.
the problem behavior scale are rated 0=behavior did not occur or was not a problem
to 3=the behavior occurred a lot or was a severe problem.

Mental Health Clinician, September 2012, Vol. 2, Issue 3 50


COMMON RATING SCALES FOR DISRUPTIVE/CHALLENGING BEHAVIORS (CONTINUED)
Rating Scale Source of About the Rating Scale Reference
Information
Nurses’ Observation Scale Clinician/staff (nurses) A 30-item scale used to assess patient behaviors on an inpatient unit. Observed Honigfled G, Gillis RD, Klett CJ. Nurses’
for Inpatient Evaluation behaviors occurring in the previous 3 days are evaluated. Items are marked 0 (never) observation scale for inpatient evaluation: a new
(NOSIE) to 4 (always). scale for measuring improvement in chronic
schizophrenia. J Clin Psychol. 1965;21:65-71.

Honigfeld G, Gillis RD, Klett CJ. NOSIE-30: a


treatment-sensitive ward behavior scale.
Psychol Rep. 1966;19:180-182.

Downloaded from [Link] at 2025-11-18 via free access


Overt Aggression Scale Clinician/staff Aggressive behavior is rated within each category according to severity. The staff Yudofsky SC, Silver JM, Jackson W, et al. The
(OAS) intervention to the aggressive incident is also rated. overt aggression scale for the objective
rating of verbal and physical aggression. Am
Aggression is divided into 4 categories: verbal aggression, physical aggression J Psychiatry. 1986;143(1):35-9.
against objects, physical aggression against self, and physical aggression against
others. Specific interventions can be recorded.
Overt Aggression Scale – Parents or teachers Each of 4 items is rated on a scale of 0 to 4 with 0 indicating no aggression. The Sorgi P, Ratey J, Knoedler DW, et al. Rating
modified (OAS-M) sum of each scale is multiplied by a weight and the addition of all weighted sums aggression in the clinical setting. A retrospective
equals a total weighted score, which can be used to track changes in aggression level adaptation of the Overt Aggression Scale:
over time. preliminary results. J Neuropsychiatry Clin
Neurosci. 1991;3:S52- S56.
Aggression is divided into 4 categories: verbal aggression, physical aggression
against objects, physical aggression against self, and physical aggression against
others.
Overt Agitation Severity Clinician/staff Each behavior (vocalizations and oral/facial movements, upper torso and upper Yudofsky SC, Kopecky HJ, Kunik M, et al. The
Scale (OASS) extremity movements, and lower extremity movements) is evaluated and frequency overt agitation severity scale for the objective
on a Likert-type scale from 0 (not present) to 4 (always present) is notated. The rating of agitation. J Neuropsychiatry Clin
intensity score is multiplied by the frequency score to calculate the severity score. Neurosci. 1997;9(4):541-8.
The OASS is the total of all severity scores. If the patient has a neuromuscular
disorder, a baseline OASS in a non-agitated stated should be calculated and
subtracted from the total OASS in an agitated state for a revised OASS.
Staff Observation Clinician/staff Used to assess the degree and frequency of violent and assaultive acts. Useful for Palmstierna T, Wistedt B. Staff observation
Aggression Scale (SOAS) inpatient settings. aggression scale, SOAS: presentation and
evaluation. Acta Psychiatr Scand. 1987;76:657-
Five different aspects are documented including the immediate cause and measure 663.
taken to stop the aggression. The means, aim, and result of the aggressive event are
also documented and these can be scored from 0 (no means/aim/resulting
injury/damage) to 4 (highest possible score).

Mental Health Clinician, September 2012, Vol. 2, Issue 3 51

You might also like